Texas, 2019

High Wind in Texas, February 5, 2019

February 5, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level storm system approached the region resulting in high winds in the Guadalupe Mountains, especially at the higher elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system approached the region resulting in high winds in the Guadalupe Mountains, especially at the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 4, 9:25 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 4, 9:25 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1025 PM CST Mon Feb 4 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Satellite shows clouds are increasing from the west and will
persist through the forecast, lowering to 12-15KFT Tue PM.
Satellite also shows low clouds/fog edging into the Lower Trans
Pecos and may approach/near MAF after 09Z/Tue. We will leave out
of forecast for now. Otherwise SW winds will pick up around 18Z,
but the presence of clouds could delay the wind. Gust of 20-30kts
are possible at most sites.

&&

.PREV DISCUSSION... /issued 550 PM CST Mon Feb 4 2019/

DISCUSSION...
The only concern for this forecast period is gusty winds tomorrow
at all terminals except at PEQ. Currently, VFR conditions are
present and will continue across the area. West southwest winds
are dropping off and will remain low tonight. Expect winds to pick
up around 11 AM MST/12 PM CST or so and later for the southern
terminals tomorrow. PEQ could see gusty winds, but similar to
today, expect it will be a brief period of time.

AVIATION...

PREV DISCUSSION... /issued 133 PM CST Mon Feb 4 2019/

DISCUSSION...
Next upper low will work down the West Coast today then move into
the Great Basin Tuesday before swinging into AZ and NM Wednesday.
This trough swings across the Panhandle Thursday then lifts NE. Weak
ridging builds in behind it before the next upper trough comes
ashore Saturday.

Have had abundant mid and high clouds flowing up from the SW but has
not slowed temperatures from quickly climbing today... airmass a
little dryer with dewpts mainly in the 30s and 40s. Temps stay
unseasonably warm with highs in the 70s Tuesday and Wednesday. A
Pacific front blows through Wednesday with a west wind in its wake
and a cold front backdoors into the area late Thursday.  Friday and
Saturday will be colder but readings will be back to normal by
Sunday.

Mid week rain chances not looking very favorable... will have to
contend with a Pacific front trying to blow moisture out of the
area.  Models have significantly backed off pops and qpf... for now
will leave slight chance pops in Wednesday night for the Eastern
Permian Basin and Lower Trans Pecos but its looking as most rain
will be east of the area.

Could see another high wind event across the Guadalupe Mountains on
Wednesday... but since only marginal will not issue a watch at this
time and will make sure later models continue to point toward this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  75  50  74 /   0   0  10  10
Carlsbad                       47  70  49  69 /   0   0   0  10
Dryden                         50  81  52  80 /   0   0  10   0
Fort Stockton                  52  79  53  76 /   0   0  10  10
Guadalupe Pass                 47  62  43  59 /   0   0  10  10
Hobbs                          46  69  45  67 /   0   0   0   0
Marfa                          37  68  39  68 /   0   0  10  20
Midland Intl Airport           48  75  50  73 /   0   0  10  10
Odessa                         47  75  49  73 /   0   0  10  10
Wink                           47  77  49  74 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Feb 4, 12:43 PM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CST Mon Feb 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CST Mon Feb 4 2019 /1243 PM MST Mon Feb 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High winds are possible in the Guadalupe Mountains Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 5, 1:38 AM MST to 8:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803924.